Aa
Aa
A
A
A
Close
Avatar universal

geriatric patient

My mother in law,85 year old  suffered spinal injury 6years back and was able to move with the help of a walker.She has been suffering from hysterical fits and mood swings alongwith hypertension.She is being given Estopam 10 and Prothidine 25 alongwith Repace Hand Ecosprin 150.During the last few months her condition has worsened and  her movement has been becoming more restricted progressively,such that now she is finding it difficult to even walk a few steps,as her legs are trembling.She also refuses to move her arms and at times insists on being fed.during the last 15 days her diet has also become very restricted and she has to be forced to eat.Could her weakness be attributed to the reduced food intake?how can she be helped?Would it be advice able to provide a wheelchair ,as it would reduce her dependence on the caregiver but might lead to further restriction in movement of her limbs.
3 Responses
3131603 tn?1342518094
These are few disease which occurs in people of growing age.Don't worry she will be alrite.
New York Home Care Agencies
Visiting nurse NJ
875426 tn?1325528416
I hope you were able to get your mother-in-law to the doctor to get her properly evaluated for these troubling symptoms?  

Hysterics are not normal in the elderly & while depression is common, treatment is important.  It looks possible that Estopam may be the same thing as Lexapro (escitalopram oxalate) from my research online?  If so, that could be affecting her mood and behavior in a negative way rather than helping.  

Also Prothiaden has a number of possible side effects, including a neuropathy tremor of the legs.  I would suggest checking with the doctor about the Estopam and Prothiaden about how she can be weened off of those medications one at a time and see if she starts to improve.  Then, if she is having severe depression, see about the doctor trying something that has the least amount of potential side effects for a geriatric patient or begin natural supplementation and therapy for the depression (Naturemade brand of Sam-E for example is a mood enhancer, as are foods rich in the good omega fatty acids).  If she is a Christian, it's most important she be getting Biblical counsel as well as bathing herself in God's Word and casting all her burdens upon Him.

   Ecosprin appears to be a delayed release aspirin.  Are they regularly checking a complete blood count on her?  Is she taking the medication with food?  Is she complaining about her stomach bothering her?

You mention she is having high blood pressure but do not appear to list any medicine she is taking for hypertension.  Is she taking anything for it?  Uncontrolled hypertension can lead to increased risk of things like TIAs and strokes, so if she is not taking anything for her hypertension, please go to the doctor about that.

  A person could get muscle weakness if they are low in potassium, and her electrolytes should be checked to see if they are in balance.  

Her doctor also might  want to send her to a neurologist to evaluate this increased difficulty in walking, etc..
875426 tn?1325528416
If she is taking Pethadine and not Prothiaden, please let me know, as that is a totally different medication.
Have an Answer?

You are reading content posted in the Geriatrics Community

Didn't find the answer you were looking for?
Ask a question
Popular Resources
Could our telomeres hold the key to curing cancer and preventing aging? Learn more in this article from Missouri Medicine.
Think a loved one may be experiencing hearing loss? Here are five warning signs to watch for.
How to lower your heart attack risk.
Here are 12 simple – and fun! – ways to boost your brainpower.
Protect against the leading cause of blindness in older adults
Keep your bones strong and healthy for life